Wisconsin, 2024

Tornadoes and Damaging Winds in Wisconsin, May 21, 2024

May 21, 2024 · NWS GRB · 27 events in 11 counties and zones

A line of thunderstorms developed ahead of a cold front during the early evening on Tuesday (5/21) and tracked through much of northeast Wisconsin through the rest of the evening. Straight line winds produced wind damage along with 5 tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A line of thunderstorms developed ahead of a cold front during the early evening on Tuesday (5/21) and tracked through much of northeast Wisconsin through the rest of the evening. Straight line winds produced wind damage along with 5 tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 21, 5:52 PM CST, 42 minutes earlier. Its key messages:

  • Impactful strong to severe storms are anticipated across portions of the area this evening. The areas most likely to see severe weather will be central to east-central Wisconsin. Damaging winds, large hail, and a few tornadoes will be possible with the stronger storms.
  • Heavy rainfall through this evening may also pose a flooding concern, especially as areas of central WI have already received an inch of rainfall.
  • Showers and thunderstorms possible at times Wednesday and Thursday, mainly across northern Wisconsin.
  • Better chance for widespread showers and thunderstorms Friday into Friday night.
Area forecast discussion, May 21, 5:52 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
652 PM CDT Tue May 21 2024

Updated aviation portion for 00Z TAF issuance

.KEY MESSAGES...

- Impactful strong to severe storms are anticipated across
  portions of the area this evening. The areas most likely to see
  severe weather will be central to east-central Wisconsin.
  Damaging winds, large hail, and a few tornadoes will be possible
  with the stronger storms.

- Heavy rainfall through this evening may also pose a flooding
  concern, especially as areas of central WI have already received
  an inch of rainfall.

- Showers and thunderstorms possible at times Wednesday and
  Thursday, mainly across northern Wisconsin.

- Better chance for widespread showers and thunderstorms Friday
  into Friday night.

&&

.DISCUSSION...
Issued at 258 PM CDT Tue May 21 2024

Short Term...Tonight and Wednesday

Initial convection ahead of the warm front

The first round of convection is on its way this afternoon, with
showers and a few thunderstorms developing north and ahead of the
warm front. These initial storms remain capable of producing
moderate to heavy rainfall, some small hail, and the occasional
wind gust up to 30 to 40 mph.

The bigger concern will be a second round this evening, as a
second round of strong storms is brought in along a surface cold
front. This line is already in development on radar in western
Iowa this afternoon, and is expected to steadily cross towards and
into Wisconsin by the early evening. Although instability remains
on the more modest side in our area, with MUCAPE around 1000
J/kg, the remaining dynamics remain impressive. Bulk shear and
helicity values remain incredibly high, and wind fields support
these storms to be quite fast moving once they arrive in the
evening. Therefore, one of the primary concerns will be strong
wind gusts reaching the surface. Additionally, low LCL heights and
high helicity values associated with these storms will support
tornado-genesis, especially in portions of western to central
Wisconsin. North and east of these areas the tornado threat
quickly drops off, but again wind is expected to be the
predominant concern, with gusts up to 60 to 70 mph possible at
times.

Finally, localized flooding can't be discounted with these storms
either, as some portions of central WI have already reported near
an inch of rainfall from this morning and although the next round
of storms will be fast moving, they will also bring additional
heavy rainfall.

The main uncertainties between this afternoon and the evening
remain the norther extent of the warm front and whether any
additional development precedes the arrival of the second line.
Clearing on satellite evident in southern Minnesota and Wisconsin
do support this front to begin lifting towards central Wisconsin
by this evening, which would also support stronger storm
development. If any storms do develop ahead of the main line as
well, they too may ingest enough ambient shear and helicity to be
a severe concern, but these will be more localized than the
longer, stronger line.

Finally, as the system departs, dry conditions are expected to
return to the region fairly quickly overnight. Winds however will
remain gusty, with some gusts up to 25 to 35 mph still possible
through the overnight into Wednesday. Cooler conditions follow for
tomorrow.

Long Term...Wednesday Night Through Tuesday

Zonal flow is expected to persist over the region through this
forecast period with a few embedded shortwave/troughs bringing
chances for showers and storms at times. Timing out these
shortwave/troughs will be the main forecast challenge.

The greatest confidence for showers and storms appears to be Friday
into Friday evening from a cold frontal passage. Models suggest
marginally severe parameters will be present as the cold front moves
through, but it is too early to determine the full severe potential
at this time.

High pressure will follow this cold front for Saturday into Saturday
night, leaving dry conditions in the forecast. Models are not in
agreement with the next chance for showers and storms due to
disagreement with the evolution of two mid-level shortwaves riding
along the zonal flow late this weekend. This translates to chances
for showers and storms from Sunday through Tuesday, but anticipate
the timing to become more confined over the coming days.

&&

.AVIATION...for 00Z TAF Issuance
Issued at 645 PM CDT Tue May 21 2024

A line of strong to severe thunderstorms will move across much
of the area this evening. The storms will impact KCWA/KAUW/KRHI
between 00z and 02z and then to KGRB/KATW/KMTW between 02z and 04z
and then should exit the lakeshore by 05z. CIGS will vary from
IFR across portions of north-central and central to VFR across
the east outside the thunderstorm activity this evening. Low
CIGS in the MVFR will spread eastward overnight reaching east-
central Wisconsin overnight. CIGS will gradually improve on
Wednesday. Unusually gusty winds for the night time hours are
expected tonight with gusty winds continuing through much of the
day Wednesday.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Uhlmann/Kruk
AVIATION.......Eckberg
Hazardous weather outlook, May 21, 6:14 PM CST, 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Green Bay WI
714 PM CDT Tue May 21 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-230015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
714 PM CDT Tue May 21 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A tornado watch is in effect south of a line from Rhinelander to
Iron Mountain. A line of severe thunderstorms will cross the area
from west to east this evening. Damaging winds, large hail, and a
few tornadoes will be possible with the stronger storms. Heavy rain
and localized flooding is also possible.

The heavy rainfall will also result in rising river and stream
levels tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a chance of thunderstorms Wednesday and Thursday, mainly
across northern Wisconsin. Severe weather is not expected with
any of these storms.

There is a better chance for widespread thunderstorms Friday
into Friday night. However, it is too early to determine whether
any of these storms may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any severe weather this evening,
including large hail, winds and/or wind damage, and any tornadoes
or rotating wall clouds.

LMZ521-522-541>543-230015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
714 PM CDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Dense marine fog will reduce visibilities at times below one
nautical mile, and at times down to a few hundred feet.
Thunderstorms later this evening should help dissipate the fog.

A tornado watch is in effect until noon for the southern portion
of the Bay of Green Bay and the nearshore waters of Lake Michigan
from Washington Island to Sheboygan. Confidence is increasing in
potential for impactful severe weather across much of the
forecast area this evening. The strongest storms will be capable
of producing damaging winds, large hail, and a few waterspouts,
which will all pose a threat to mariners.

Conditions may be hazardous to small craft tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Conditions will continue to be hazardous to small craft through
Wednesday afternoon.

There is a chance for thunderstorms Friday afternoon into
Friday night. Any of these storms may pose a hazard to mariners.

Eckberg/Kruk

In the hours before

Special weather statement, May 21, 1:10 PM CST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Green Bay WI
210 PM CDT Tue May 21 2024

WIZ010-018>020-030-031-035>038-045-048-212030-
Waupaca WI-Shawano WI-Langlade WI-Outagamie WI-Winnebago WI-Wood WI-
Waushara WI-Marathon WI-Portage WI-Oneida WI-Menominee WI-Lincoln WI-
210 PM CDT Tue May 21 2024

...THUNDERSTORMS FOLLOWED BY GUSTY WINDS WILL IMPACT NORTHEASTERN
WOOD...PORTAGE... EASTERN LINCOLN...MARATHON...SOUTH CENTRAL
ONEIDA...SOUTHWESTERN MENOMINEE...NORTHWESTERN WINNEBAGO...CENTRAL
WAUSHARA...WAUPACA... OUTAGAMIE...WESTERN LANGLADE AND SHAWANO
COUNTIES THROUGH 330 PM CDT...

At 208 PM CDT, Doppler radar indicated the back edge of showers and
thunderstorms from near Marshfield to near Wautoma. Observations are
indicating east winds gusting to 40 mph are occurring right after
the storms are ending.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wausau, Stevens Point, Shawano, Antigo, Rhinelander, Waupaca,
Wautoma, Weston, Merrill, and New London.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4478 9020 4564 8948 4462 8824 4459 8825
      4458 8819 4448 8819 4398 8917 4398 8921
TIME...MOT...LOC 1908Z 219DEG 49KT 4471 9016 4401 8929

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JLA
Local storm report, May 21, 1:44 PM CST, 4 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
244 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     Tstm Wnd Gst     Marshfield Municipal Ai 44.64N 90.19W
05/21/2024  M44 MPH          Wood               WI   ASOS

0211 PM     Tstm Wnd Gst     Rhinelander Oneida Coun 45.63N 89.47W
05/21/2024  M45 MPH          Oneida             WI   ASOS

0200 PM     Tstm Wnd Dmg     2 N Wausau              44.99N 89.63W
05/21/2024                   Marathon           WI   Broadcast Media

            A 25 foot tree was uprooted 2 miles north of
            Wausau. Report relayed via WSAW-TV.

0215 PM     Tstm Wnd Gst     Wausau Municipal Airpor 44.93N 89.62W
05/21/2024  M36 MPH          Marathon           WI   ASOS

&&
Special weather statement, May 21, 1:49 PM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Green Bay WI
249 PM CDT Tue May 21 2024

WIZ013-022-073-074-212030-
Southern Oconto County WI-Southern Marinette County WI-Door WI-
Northern Marinette County WI-
249 PM CDT Tue May 21 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MARINETTE...CENTRAL DOOR
AND CENTRAL OCONTO COUNTIES THROUGH 330 PM CDT...

At 248 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Wausaukee to near
Marinette. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marinette, Oconto, Crivitz, Wausaukee, Pound, Egg Harbor, Peshtigo,
Porterfield, Beaver, and Middle Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4501 8740 4511 8737 4516 8743 4496 8758
      4487 8788 4545 8826 4571 8781 4550 8779
      4535 8789 4537 8787 4537 8766 4517 8774
      4511 8766 4509 8759 4514 8760 4514 8759
      4510 8753 4509 8752 4525 8734 4508 8716
TIME...MOT...LOC 1948Z 235DEG 33KT 4549 8803 4504 8773

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JLA
Local storm report, May 21, 1:54 PM CST, 4 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
254 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Non-Tstm Wnd Gst 3 NW Woodruff           45.93N 89.73W
05/21/2024  M39 MPH          Vilas              WI   AWOS

            Wind gust measured at KARV. A band of
            showers to the southeast of the area was
            producing gusty southeast winds.

&&
Local storm report, May 21, 2:21 PM CST, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
321 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     Rain             1 WSW Plover            44.44N 89.55W
05/21/2024  M1.14 Inch       Portage            WI   CO-OP Observer

            Rainfall total since midnight.

&&

The radar

The La Crosse radar (KARX), 134 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 5 tornado. Local standard time, as filed.

Tornado, Marathon

When
May 21, 6:34 PM CST to 6:37 PM CST
Where
Marathon County, 4.91 mi S of Colby to 2.2 mi S of Colby
Rating
EF1
Path length
3.24 mi
Path width
110 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
44.850, -90.316

A tornado developed just southwest of the Village of Unity in Clark County (NWS La Crosse warning area) at 7:34 pm CDT. The tornado produced damage in the western portion of Unity before crossing Highway 13 into western Marathon County at 7:35 pm CDT while producing additional damage in the northeast side of Unity including damage to an outbuilding along County Highway P. The tornado continued to produce scattered tree damage as it tracked northeast across Chokecherry Road and Juneberry Road. The tornado lifted near Mulberry Road at 7:41 pm CDT with straight line winds continuing northeast to County Road N just southeast of Colby. Total path length is estimated to be 4.07 miles long, with a width of 110 yards. Peak wind estimated to be around 105 mph.

Thunderstorm Wind, Wood

When
May 21, 6:37 PM CST to 6:38 PM CST
Where
Wood County, 0.85 mi NW of Marshfield Muni Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
44.640, -90.190

Thunderstorms produced a wind gust to 70 mph at the Marshfield airport.

Thunderstorm Wind, Wood

When
May 21, 6:39 PM CST to 6:40 PM CST
Where
Wood County, 2.13 mi NNW of Bakerville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.660, -90.230

Thunderstorm winds downed trees in Marshfield and partially blocked roads.

Thunderstorm Wind, Wood

When
May 21, 6:39 PM CST to 6:40 PM CST
Where
Wood County, 3.6 mi NW of Bakerville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.660, -90.280

Thunderstorm winds downed trees just west of Marshfield.

Thunderstorm Wind, Marathon

When
May 21, 6:45 PM CST to 6:46 PM CST
Where
Marathon County, 2.76 mi N of Riverside
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.760, -90.100

Thunderstorms produced a wind gust to 58 mph at the Marshfield Wisconet station.

Tornado, Marathon

When
May 21, 6:47 PM CST to 6:50 PM CST
Where
Marathon County, 1.39 mi WSW of Fenwood to 1.04 mi S of Wien
Rating
EF1
Path length
2.11 mi
Path width
60 yd
Reported by
Emergency Manager
Coordinates
44.862, -90.046

A tornado formed at 7:47 pm CDT west of Fenwood in western Marathon County and continued northeast before dissipating at 7:50 pm CDT. Total path length is estimated to be 2.11 miles long, with a width of 60 yards. Peak wind estimated to be around 87 mph.

Thunderstorm Wind, Marathon

When
May 21, 6:50 PM CST to 6:51 PM CST
Where
Marathon County, 4.04 mi NW of Rozellville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.790, -90.080

Thunderstorm winds downed trees in Stratford. The time of this report is an estimate based on radar data.

Tornado, Marathon

When
May 21, 6:51 PM CST to 6:54 PM CST
Where
Marathon County, 1.48 mi SE of Stratford to 2.01 mi W of Poniatowski
Rating
EF1
Path length
2.13 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
44.955, -90.049

A tornado formed at 7:51 pm CDT northwest of Edgar in western Marathon County and continued northeast before dissipating at 7:54 pm CDT between the village of Athens and the town of Rib Falls. Total path length is estimated to be 2.13 miles long, with a width of 80 yards. Peak wind estimated to be around 92 mph.

Thunderstorm Wind, Wood

When
May 21, 6:57 PM CST to 6:58 PM CST
Where
Wood County, 1.21 mi SW of Alexander Southwd Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
44.360, -89.840

Thunderstorms produced a wind gust to 63 mph at the Wisconsin Rapids airport.

Thunderstorm Wind, Marathon

When
May 21, 7:07 PM CST to 7:08 PM CST
Where
Marathon County, (Auw)wausaw Muni Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.930, -89.630

Thunderstorms produced a wind gust to 60 mph at the Wausau airport.

Thunderstorm Wind, Lincoln

When
May 21, 7:14 PM CST to 7:15 PM CST
Where
Lincoln County, Merrill
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
45.180, -89.680

Thunderstorm winds downed several trees in Merrill. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Portage

When
May 21, 7:20 PM CST to 7:25 PM CST
Where
Portage County, 1.48 mi W of Stockton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.520, -89.500

Thunderstorm winds downed trees east of Stevens Point and blocked Highway 18. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Langlade

When
May 21, 7:30 PM CST to 7:35 PM CST
Where
Langlade County, 6.81 mi W of Deerbrook
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
45.230, -89.310

Thunderstorm winds downed trees in the township of Vilas. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Lincoln

When
May 21, 7:30 PM CST to 7:35 PM CST
Where
Lincoln County, 1.19 mi SE of Harrison
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
45.470, -89.480

Thunderstorm winds downed trees and power lines near Harrison. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Oneida

When
May 21, 7:48 PM CST to 7:49 PM CST
Where
Oneida County, 2.42 mi W of Monico
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
45.580, -89.170

Thunderstorm winds downed trees in Monico. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Outagamie

When
May 21, 7:50 PM CST to 7:51 PM CST
Where
Outagamie County, 2.1 mi ENE of Medina
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.280, -88.590

Thunderstorms produced a wind gust to 60 mph near Medina.

Thunderstorm Wind, Waupaca

When
May 21, 7:57 PM CST to 7:58 PM CST
Where
Waupaca County, 0.49 mi W of Clintonville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.620, -88.760

Thunderstorms produced a wind gust to 70 mph in Clintonville.

Tornado, Outagamie

When
May 21, 7:58 PM CST to 8:02 PM CST
Where
Outagamie County, 1.31 mi WSW of Kaukauna to 1 mi NE of Little Chute
Rating
EF1
Path length
2.69 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
44.263, -88.295

A tornado formed at 8:58 pm CDT southwest of the village of Kaukauna in southeastern Outagamie County and continued northeast before dissipating at 9:02 pm CDT in Central Park on the Fox River. Total path length is estimated to be 2.69 miles long, with a width of 80 yards. Peak wind estimated to be around 100 mph.

Thunderstorm Wind, Outagamie

When
May 21, 8:00 PM CST to 8:05 PM CST
Where
Outagamie County, Little Chute
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.280, -88.270

Thunderstorm winds downed several trees and power lines in Kaukauna. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Outagamie

When
May 21, 8:02 PM CST to 8:04 PM CST
Where
Outagamie County, 0.85 mi SE of Kaukauna
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.260, -88.260

Thunderstorm winds downed trees and power lines in Kaukauna and Little Chute. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Brown

When
May 21, 8:20 PM CST to 8:25 PM CST
Where
Brown County, 0.85 mi SE of Green Bay
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.510, -88.010

Thunderstorm winds downed trees and power lines across Green Bay. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Brown

When
May 21, 8:24 PM CST to 8:25 PM CST
Where
Brown County, 1.48 mi W of Cormier
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
44.570, -88.100

Thunderstorms produced a wind gust to 68 mph near Howard.

Thunderstorm Wind, Marinette

When
May 21, 8:53 PM CST to 8:58 PM CST
Where
Marinette County, 0.49 mi W of Marinette
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.100, -87.630

Thunderstorm winds downed trees and power lines in Marinette. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Door

When
May 21, 9:10 PM CST to 9:11 PM CST
Where
Door County, 0.69 mi S of Egg Harbor
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
45.040, -87.280

Thunderstorm winds downed trees and power lines in Egg Harbor. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Door

When
May 21, 9:15 PM CST to 9:16 PM CST
Where
Door County, 0.97 mi E of Fish Creek
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
45.130, -87.230

Thunderstorm winds downed trees in Fish Creek. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Door

When
May 21, 9:32 PM CST to 9:35 PM CST
Where
Door County, 0.84 mi SE of Detroit Harbor
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.360, -86.920

Thunderstorm winds downed trees and power lines on Washington Island.

Tornado, Door

When
May 21, 9:32 PM CST to 9:34 PM CST
Where
Door County, 1.61 mi SSE of Detroit Harbor to 0.24 mi WNW of Washington Island
Rating
EF1
Path length
2.28 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
45.349, -86.915

A tornado formed at 10:32 pm CDT on the southern part of Washington Island in northern Door County and continued northeast before dissipating at 10:34 pm CDT in the central part of Washington Island. Total path length is estimated to be 2.28 miles long, with a width of 50 yards. Peak wind estimated to be around 90 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyThe tornado archive for Wisconsin, 2024Warnings in Wisconsin, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175037, 1174938, 1174902, 1174904, 1174944, 1175016, 1174906, 1175017, 1174948, 1174951, 1174908, 1174919, 1174911, 1174912, 1174913, 1174915, 1174954, 1175014, 1174914, 1174916, 1174924, 1174955, 1174956, 1174925, 1174928, 1174932, 1175011.